High Wind, Upper Tularosa Valley
- When
- May 16, 12:28 PM MST to 12:43 PM MST
- Where
- Upper Tularosa Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
Several WSMR sites reported peak wind gusts up to 61 mph.
An unseasonably cold storm system moving east across New Mexico produced a wide variety of weather for mid-May. Temperatures were up to 20 degrees below normal in some areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An unseasonably cold storm system moving east across New Mexico produced a wide variety of weather for mid-May. Temperatures were up to 20 degrees below normal in some areas. Showers and thunderstorms that developed over central and western New Mexico produced locally strong winds and mainly light rainfall amounts. Light snow accumulations were even reported over the northern high terrain. Meanwhile, southwest winds cranked up over eastern New Mexico and generated gusts to near 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 16, 10:47 AM MST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 1147 AM MDT Tue May 16 2017 .AVIATION... 18Z TAF CYCLE Shower and thunderstorm activity has already begun to develop west of the Rio Grande Valley and will spread E-ENE toward KABQ, KAEG, and KSAF. There won't be much in the way of wetting precipitation with these storms, but erratic gusty outflow winds between 35 to 45 kts can be expected with any passing storm. Shower and storm activity will diminish by midnight. Strong SW winds will develop across the forecast area this afternoon and will continue through tonight into Wednesday with the strongest winds 25 to 35 kts over the east plains, including KLVS, KTCC, and KROW. 24 && .PREV DISCUSSION...307 AM MDT Tue May 16 2017... .SYNOPSIS... An unsettled weather pattern will continue during the next 7 days. The first Pacific low will cross over the area today into tonight. Showers and thunderstorms will generally favor western and central areas. Gusty winds will favor all areas today but especially across the east. The second Pacific low will be on the heals of the first with impacts to the Four Corners area Wednesday into Wednesday evening before shifting south and east. Residual impacts in terms of cooler temperatures, abundant cloud cover and some showers will remain on Thursday. The main portion of the low and accompanying surface cold front will impact central and eastern portions of the area on Friday. Snow levels will be the lowest Friday into Friday night and allow for some modest accumulations across the higher elevations of the north central mountains. A gradual warming trend is shaping up for the weekend and should last into early next week. Moisture and instability should be sufficient enough during the weekend and early next week to initiate a few thunderstorms. && .DISCUSSION... Not a lot of big changes to the gridded forecast. Models remain steadfast with their depiction of the unsettled weather pattern during the next several days. Confidence pretty high for a baroclinic precipitation band developing over the Four Corners area Wednesday and trending south and east Wednesday night into Thursday.Trended PoP's a bit higher and further south. Storms today will provide strong microburst like winds thanks to the drier low levels, moist mid levels and strong ambient winds aloft. Have a mix of drier and wetter storm activity. The latest 6z NAM is a bit more bullish for some wetting rain associated with some of the storms across north central and central areas including the ABQ metro area. Will have to monitor that trend. Suspect conditions will be a bit drier in the metro and create a hybrid of strong convective and synoptic wind flows. The east will largely see strong synoptic wind flow due to the abundant mixing that is depicted by the modeling. Will be posting a wind advisory for a good portion of the east today. Went a little above model temp guidance for this afternoon across the lowlands and for that matter most areas thanks to the warmer start this am, despite increasing cloud cover. Critical fire weather conditions shift to the east today after the low clouds erode across EC and SE plains this morning. Mentioned Wed/Thur weather above. Some snowfall will be found across the higher northern mountains Wed night into Thur but impact will be minimal. Did trend high temps lower than guidance for the NW third thanks to the consistency of the model depicted precipitation band there. Breezy to windy on Wed but trending lower on Thu. The crescendo period still looks to be Fri into Fri night as the Parent Pacific low slides over the area. This low will be accompanied with a surface cold front that will impact the east later Friday into Friday night. Convergence and lift associated with these two features should create some decent precipitation returns favoring the NE third. This is the period when snow levels should be the lowest thus providing the most impact. With that being said...thinking more higher elevation event with modest accumulations. Models show a warming trend during the weekend although unsettledness should remain as mid level moisture flows up from the south. Suspect many of the thunderstorms will be of the drier variety. The GFS continues to be the most bullish of the models for larger spatial impact from thunderstorms. Confidence only moderate at this time. Possible Pacific low and cold frontal passage favoring the east by the middle of next week. High temps through a large portion of the period are expected to be below normal. Exceptions include the eastern third today. Near normal temps expected by Monday. 50 && .FIRE WEATHER... Humidity recovery has been fair to poor across a majority of the area so far, but Gulf moisture advection across the southeast third of the East Central Plains is bringing excellent recovery there. The setup going into this afternoon favors many hours of critical fire weather conditions across the Northeast and East Central Plains, where temperatures will be near/above normal and a Red Flag Warning is currently in place. Otherwise, a cooling trend is in play, with below normal temperatures forecast across all of central and western New Mexico behind a Pacific cold front. Windy conditions are forecast with the front across western New Mexico and very windy conditions are forecast across the eastern half both ahead of and behind the front. Impressive, well above normal mixing heights are forecast as well, up to 19K ft above ground level in the Rio Grande Valley. The upper level low/trough currently over Southern California will supply the front and race eastward today, then over the state this evening. A round of convection is forecast with the passage of the cold pool aloft, but the lower boundary layer will be very dry so wetting precipitation will likely be confined to the higher terrain. Dry lightning and gusty winds are favored this evening for lower elevation areas generally along and west of the Central Mountain Chain. Strong winds will continue behind the front overnight with good/fair humidity recovery central and west and fair/poor recovery Eastern Plains where more critical fire weather conditions are forecast Wednesday. That said, temperatures come down along with Haines indices, so additional warnings are not anticipated at this time. A second and more potent upper low, currently over the Pacific NW, will drop to over the lower Great Basin late Wednesday, then turn east over Colorado and northern New Mexico Thursday. This feature will push a stronger cold front through the area, with a frontal band of precipitation forecast. Wetting precipitation will favor locations along and west of the Continental Divide where our forecast PoPs have trended up. Temperatures behind this front for Thu/Fri continue to trend down each forecast cycle, with well below normal daytime temperatures forecast. 00Z model solutions show a trailing shortwave trough rotating southeast through New Mexico Friday around the base of the upper low circulation, providing another round of showers and storms with the potential for more accumulating snow across the higher terrain of the Northern Mountains. A warming trend is forecast through the weekend and into early next week with Gulf moisture coming back and providing fuel for more showers and storms across central and eastern New Mexico by Monday. Daytime temperatures should be back do within a few degrees of normal by Monday. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for the following zones... NMZ104-108. Wind Advisory until 9 PM MDT this evening for the following zones... NMZ515-520>540. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 450 AM MDT Tue May 16 2017 NMZ501>540-171100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 450 AM MDT Tue May 16 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A Red Flag warning is in effect between noon to 8 pm MDT across the eastern plains due to strong wind...low humidity...an unstable airmass and a mixed transition of dry and growing fuels. Strong winds will impact a good portion of the area. The longer duration strong winds will be found across the eastern plains with gusts to around 50 mph. Short duration, shower and thunderstorm induced strong winds will be found across western and central areas. Isolated gusts up to 60 mph possible with that activity. Strong winds will continue over the higher terrain and areas to the lee of the central mountains tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Residual strong winds will be felt along and to the lee of the central mountains Wednesday morning. Some modest snow accumulations expected Friday into Friday night across the northern mountains...mainly limited to higher terrain areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 50
The Albuquerque radar (KABX), 55 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
9 high wind, 1 thunderstorm wind. Local standard time, as filed.
Several WSMR sites reported peak wind gusts up to 61 mph.
A public CWOP station at Buck Springs reported high sustained winds for several hours with a peak speed of 47 mph.
Laguna.
A public CWOP station at Sumner Lake reported a peak wind gust of 62 mph.
Melrose Bombing Range.
Santa Rosa Route 66 Airport.
The Columbia Scientific Balloon Facility Transwestern Pump station reported sustained winds near 40 mph and gusts to 58 mph.
A public CWOP station in Clovis reported a peak wind gust of 60 mph. The Clovis Airport reported a peak wind gust of 61 mph.
Tucumcari Municipal Airport.
A public CWOP station at Buck Springs reported a peak wind gust of 62 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689289, 689283, 688402, 689285, 689286, 689287, 689281, 689282, 689288, 689284.